Hail, Throckmorton
- When
- March 2, 10:05 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.010, -99.050
A dry line triggered a line of thunderstorms across portions of West Central Texas the evening of March 2 into the early morning hours of March 3. Some of these storms became severe, dropping hail ranging from penny size up to quarter size across portions of the Big Country, eastern Concho Valley, and Heartland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A dry line triggered a line of thunderstorms across portions of West Central Texas the evening of March 2 into the early morning hours of March 3. Some of these storms became severe, dropping hail ranging from penny size up to quarter size across portions of the Big Country, eastern Concho Valley, and Heartland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 2, 6:41 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 641 PM CST SUN MAR 2 2008 .UPDATE... MADE SOME UPDATES TO ZONES...INCLUDED TORNADO WATCH FOR EASTERN BIG COUNTRY...DECREASED EVENING POPS SOUTH OF THE BIG COUNTRY... AND MOVED UP FRONTAL POSITION A COUPLE HOURS. FRONT SHOULD MOVE ALONG I-20 AROUND MIDNIGHT. && .PREV DISCUSSION... /ISSUED 557 PM CST SUN MAR 2 2008/ AVIATION... MAIN CONCERNS FOR THIS ROUND OF TAFS WILL BE THE TIMING OF THE COLD FRONT...AND THUNDERSTORM COVERAGE OVER TAF SITES. AS MODELS HAVE INDICATED...CONVECTION IN OUR FORECAST AREA HAS HAD A HARD TIME BREAKING THE CAP...AND COVERAGE IS ISOLATED AT BEST CURRENTLY NORTH OF KABI. HAVE KEPT MENTION OF AT LEAST VCTS FOR MOST TAF SITES WITH TEMPO GROUPS FOR THUNDERSTORMS INDICATED AFTER MIDNIGHT WHEN THE COLD FRONT COMES THROUGH. THE BEST CHANCE FOR THUNDERSTORMS WITH THE COLD FRONT WILL BE FOR KBBD AND KJCT...BUT WE CAN/T RULE IT OUT FOR THE OTHER THREE SITES WEST OF THESE TWO. 20 PREV DISCUSSION... /ISSUED 322 PM CST SUN MAR 2 2008/ SHORT TERM... AT MID AFTERNOON...AN UPPER LEVEL LOW IS DIGGING SOUTHEAST THROUGH THE FOUR CORNERS AREA OF THE SOUTHWEST U.S. AT THE SURFACE...A SHARPENING DRYLINE IS SITUATED FROM NEAR CHILDRESS...SOUTHWARD TO NEAR BIG SPRING...AND ON TO THE BIG BEND. A STRONG COLD FRONT EXTENDED FROM CENTRAL KANSAS TO THE TEXAS PANHANDLE. FIRST CONCERN THIS AFTERNOON WILL BE THE POSSIBILITY OF STORMS DEVELOPING ALONG THE DRYLINE. WITH SUNSHINE AND TEMPERATURES AROUND 80 DEGREES...MLCAPES HAVE INCREASED TO AROUND 1000 J/KG ALONG THE DRYLINE. AIRMASS REMAINS CAPPED...BUT IF STORMS DEVELOP THIS AFTERNOON AND EVENING... THEY WILL LIKELY BE SEVERE. FOCUS WILL THEN SHIFT TO THE STRONG COLD FRONT AS IT MOVES INTO THE BIG COUNTRY JUST BEFORE MIDNIGHT...AND CONTINUES SOUTHWARD TO THE I10 CORRIDOR BY MONDAY MORNING. STORMS ARE EXPECTED TO BE ALONG THE FRONT AS IT MOVES THROUGH WEST CENTRAL TEXAS...ALTHOUGH THERE IS SOME QUESTION AS TO HOW FAR WEST THEY WILL DEVELOP. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. WINDS HAVE BEEN QUITE STRONG TODAY...AND THEY WILL BE STRONG BEHIND THE COLD FRONT TONIGHT. WE HAVE CONSIDERED ISSUING A WIND ADVISORY FOR THE NORTH WINDS BEHIND THE FRONT...BUT WILL HOLD OFF FOR NOW. LONG TERM... UPPER LEVEL LOW WILL MOVE ACROSS WEST CENTRAL TEXAS MONDAY. MODEL SOUNDINGS INDICATE TEMPERATURES COLD ENOUGH FOR SNOW ACROSS THE BIG COUNTRY MONDAY AFTERNOON. SURFACE TEMPERATURES ARE EXPECTED TO BE WARM ENOUGH THAT THERE SHOULD NOT BE A SIGNIFICANT ACCUMULATION. WE DID NOT CHANGE MUCH IN THE LATER PERIODS OF THE FORECAST... EXCEPT TO REMOVE THE CHANCE OF RAIN ON THURSDAY. MODELS HAVE DIVERGED ON THEIR SOLUTIONS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 38 40 29 63 / 60 40 10 0 SAN ANGELO 41 45 28 69 / 50 30 10 0 JUNCTION 53 53 28 66 / 60 20 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/04
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 623 PM CST SUN MAR 2 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-040030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 623 PM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR CALLAHAN... SHACKELFORD... AND THROCKMORTON COUNTIES TONIGHT THROUGH 2 AM. IN ADDITION.... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY ALONG AND EAST OF A LINE FROM HASKELL TO SONORA. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED LATE TONIGHT AS A POWERFUL COLD FRONT MOVES THROUGH AND THE UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION. THE BEST CHANCE FOR THESE THUNDERSTORMS WILL BE SOUTH AND EAST OF A LINE FROM ABILENE TO SONORA. SOME OF THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS THE BIG COUNTRY ON MONDAY. MONDAY MORNING RAIN SHOWERS ACROSS THE BIG COUNTRY MAY CHANGE TO SNOW SHOWERS AS THE COLD AIR WITH THESE SYSTEMS MOVES IN. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 819 PM CST SUN MAR 2 2008 TXZ054-127-030315- NOLAN TX-TAYLOR TX- 819 PM CST SUN MAR 2 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CST FOR NOLAN AND TAYLOR COUNTIES... AT 817 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF HYLTON...OR ABOUT 10 MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST AT 40 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LAKE ABILENE BY 840 PM CST MERKEL BY 845 PM CST VIEW AND BUFFALO GAP BY 850 PM CST DYESS AFB AND TYE BY 855 PM CST IMPACT AND ABILENE BY 905 PM CST PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86270, 86271, 86272, 86273, 86274.